Oklahoma, 2022

Damaging Wind in Oklahoma, July 13, 2022

July 13, 2022 · NWS SHV · 1 event in 1 county or zone

A strong and persistent upper-level ridge across the Four Corners Region retrograded slightly westward, allowing an upper-level trough to shift southward from the Plains and Ozarks. The trough helped to drive a weak frontal boundary in the region where ample instability was in place as daytime maximum temperatures averaged between 100-105 degrees on July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong and persistent upper-level ridge across the Four Corners Region retrograded slightly westward, allowing an upper-level trough to shift southward from the Plains and Ozarks. The trough helped to drive a weak frontal boundary in the region where ample instability was in place as daytime maximum temperatures averaged between 100-105 degrees on July 13th. Convection began to form by mid to late afternoon with several thunderstorms quickly becoming severe in the very unstable conditions. The high-based thunderstorms presented a primary damaging wind threat, which resulted in numerous damage reports through the afternoon and evening hours on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 13, 1:52 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 13, 1:52 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
252 PM CDT Wed Jul 13 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 251 PM CDT Wed Jul 13 2022

A slight reprieve from widespread triple-digit temperatures is on
the way across the Ark-La-Tex in the form of a meandering frontal
boundary that will continue to instigate some convection after
sunset tonight. Until then, minimum temperatures tonight are
expected in the mid-to-upper 70s with dew points remaining in the
upper 60s and lower 70s. Precipitation will linger across our
eastern zones into the early morning hours before gradually
dissipating. The onset of daytime heating will restore energy for
another round of convection by tomorrow afternoon, especially
south of the I-20 corridor. Maximum temperatures as a result will
remain in the upper 90s in most of the county warning area with a
few areas in far western zones getting back to the triple digit
mark. Heat indices will remain marginally low enough to avoid
another widespread Heat Advisory, however, the next forecast
package may involve the issuance of a smaller Heat Advisory in our
westernmost zones.

By tomorrow night, mostly drier conditions are expected as the
aforementioned boundary finally diminishes/retreats to the north.
Minimum temperatures will be a few degrees cooler overnight in the
low-to-mid 70s, however, conditions will remain mild/muggy with
dew points in the low-to-mid 70s with light winds. /16/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 251 PM CDT Wed Jul 13 2022

To end the work week, the same persistent weather pattern appears to
be in play across the Southern Plains into the Lower Miss Valley.
These players are a strong upper level ridge anchored across the
Four Corners Region of the Country with a ridge axis that extends as
far east as the Tenn Valley. A weak trough remains anchored across
SE LA into the Middle Appalachians through Friday as well and our
southeast zones are close enough to the moisture associated with
this trough for mostly diurnally driven convection across our far
southeast zones on Friday. The same can be said for Saturday across
much of the region with high temperatures ranging from near 100
degrees across our western third to the middle and upper 90s
elsewhere. Look for heat indices near or exceeding heat advisory
criteria across much of our region Friday into Saturday as well.

Changes appear underway across the central and southern portions of
the country by Sunday and especially into early next week. These
changes include a weakening of the upper level ridge across our
region and a developing upper level trough across the Upper Midwest
which will dig into the Southern Plains and Tenn Valley, resulting
in more manageable temperatures and slightly higher rain chances for
Monday into early Tuesday of next week. Put more weight into the
ECMWF solution with the above mentioned upper level pattern given
its run to run consistency but even the drier GFS has come a little
more on board to the wetter ECMWF for early next week.

Beyond Tuesday, it appears that while the upper ridge remains
anchored well to our west, the ridge axis tries to reform across the
Red River Valley and thus may lesser the influence of a persistent
shear axis, the remnants of the above mentioned upper level trough
that will shift south of our region. If this pattern holds, it will
mean the ending of precipitation and the return of hot temperatures
across much of our region.

13

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Wed Jul 13 2022

For the 13/18Z TAF update, a frontal boundary will continue to
meander across the airspace, nearly bisecting it through the
period and instigating SHRA/VCTS from 12/21Z overnight through
13/10Z. Surface winds will continue to converge to the north and
south of the frontal boundary, yet remain relatively light through
the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  98  76  97 /  30  30  10  10
MLU  73  91  71  93 /  40  30  10  20
DEQ  73  98  71  98 /  10   0   0   0
TXK  75  97  73  98 /  20  10   0   0
ELD  72  93  70  93 /  20  10   0   0
TYR  77 100  75 100 /  20  20  10   0
GGG  75  98  73  98 /  20  30  10   0
LFK  77  98  74  96 /  20  40  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT this evening for OKZ077.

TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...16
LONG TERM....13
AVIATION...16
Hazardous weather outlook, Jul 13, 5:09 AM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
609 AM CDT Wed Jul 13 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
609 AM CDT Wed Jul 13 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Temperatures will again climb into the upper 90s to in excess of 100
degrees across the region today. When combined with the humidity,
heat indices will range from 105 to 110 degrees areawide. In
addition, isolated to scattered showers and thunderstorms will
develop by mid and late afternoon across much of the area, near a
weak surface front and associated upper level disturbance. Isolated
strong to severe thunderstorms will be possible, capable of producing
locally gusty to isolated damaging wind gusts and brief heavy
rainfall. These showers and thunderstorms may linger over the area
through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered showers and thunderstorms will remain possible
Thursday mainly over East Texas, extreme Southern Arkansas, and North
Louisiana. Locally gusty winds will be possible from the stronger
storms, before they diminish Thursday evening. Slightly cooler
temperatures are expected Thursday through Tuesday, but readings will
still climb into the upper 90s to near 100 degrees through this
weekend across East Texas, Southeast Oklahoma, extreme Southwest
Arkansas, and Western Louisiana. When combined with the humidity,
heat indices will range from 100-105 degrees, with some portions of
East Texas possibly exceeding 105 degrees. Isolated to scattered
showers and thunderstorms look to increase across much of the region
Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed this afternoon and
tonight across portions of East Texas, Southern Arkansas, and North
Louisiana.

15

In the hours before

Special weather statement, Jul 13, 2:28 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
328 PM CDT Wed Jul 13 2022

OKZ077-132115-
McCurtain OK-
328 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central McCurtain
County through 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Broken Bow, or 28 miles northwest of De Queen, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Broken Bow, Hochatown and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3413 9447 3411 9447 3394 9470 3421 9498
      3435 9477
TIME...MOT...LOC 2028Z 318DEG 14KT 3422 9478

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Jul 13, 2:50 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
350 PM CDT Wed Jul 13 2022

ARZ050-051-132130-
Howard AR-Sevier AR-
350 PM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northeastern Sevier
and northern Howard Counties through 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Umpire, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dierks, Umpire, Lebanon, Provo and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3420 9392 3419 9392 3419 9390 3416 9387
      3400 9413 3419 9426 3419 9424 3427 9424
      3435 9411
TIME...MOT...LOC 2050Z 323DEG 12KT 3426 9416

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
July 13, 3:27 PM CST
Where
McCurtain County, 0.57 mi W of Broken Bow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.030, -94.740

Several trees downed in Broken Bow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047219.